How to help my chonic pain client w/RA just recently diagnosed
Oct 20, 2012
I'm a clinical Exercise Physiologist, who sees mainly chronic pain patients for both hands-on modalites & supervised exercise. I have a 44yr old woman w/RA (30+ years), & asthma using both Remicade & Enbrel for the RA & Albuterol for the asthma. She had been severe issues w/her ability to fight off infections of any kind for 8months & last week tested for HIV, which came back positive.
My question is: what changes can I expect in her body from the drugs she will be taking? The thoughts that are going thru my mind are... will they increase join pain? Will they effect the ligaments, creating weaknesses that I need to be careful of stress loads? Increased soreness after a workout or massage work?? Especially combined w/her other meds...
I've tried locally contacting the Health Dept, several pharmacists to understand the chemical families so I know how they effect the body & possible side effects & sadly the responses I've gotten are so out of date, when they didn't "put me on hold" to get rid of me.
Anything you can answer/lead me to as a Allied Health Practioner so I can do the best job possible for my pt would be so greatly appreciated!
Response from Dr. Young
Hi and thanks for posting.
I'm glad that you found our resources and hope that they'll be helpful to you.
First off, since rheumatologic illness can sometimes cause false-positive HIV screening tests, it would be essential to know if your client's confirmatory HIV western blot test also was positive.
Next, if she's on biological modifiers for her RA, she should be screened for exposure to certain infections, most importantly tuberculosis, since immunosuppression from the modifiers can cause a reactivation of latent TB.
As for her RA and asthma, I wouldn't expect too many dramatic changes with her HIV, though it's conceivable to me that with improved immune dysregulation that these conditions could improve. (Paradoxically, some patients with advanced AIDS (and lack of immune response) see improvement in their clinical symptoms of autoimmune illness.) With regard to HIV medications, you should be mindful of the potential for drug-drug interactions with the antivirals and all of her other medications and supplements (there are a number of free online or app tools for this).
There's no particular reason to expect that her joint pain or muscle soreness will increase, though HIV integrase inhibitors are associated with a tendency to increase muscle CPK levels in some patients.
I'd might suggest that you look over TheBody.com's Resource Center on Starting HIV Treatment as a starting point, and also be aware of our sister website, TheBodyPro.com. Both can be useful resources in a sea of web-based information.
Lastly, by all means, write me back if you have any additional questions. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.